Hail, Bernalillo
- When
- August 8, 12:55 PM MST to 1:00 PM MST
- Where
- Bernalillo County, 4.13 mi NNE of Albuquerque
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.170, -106.590
Monsoon thunderstorms produced heavy rain and hail in the form of 1 to 2 plus inches of rainfall in the Albuquerque metro area. This resulted in numerous reports of flash flooding in the northeastern area of Albuquerque.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Monsoon thunderstorms produced heavy rain and hail in the form of 1 to 2 plus inches of rainfall in the Albuquerque metro area. This resulted in numerous reports of flash flooding in the northeastern area of Albuquerque. Strong wind gusts were also observed at sites across the White Sands Missile Range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 8, 10:38 AM MST, 2 hours 17 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1138 AM MDT Tue Aug 8 2023 ...New AVIATION... .SYNOPSIS... Issued at 113 AM MDT Tue Aug 8 2023 Today is forecast to be similar to yesterday with an early start to shower and thunderstorm activity along with temperatures closer to a typical early August. Dry air will shut down most shower and thunderstorm activity on Wednesday. Monsoon moisture begins returning Thursday and Friday along with chances for afternoon showers and thunderstorms. A relatively active weekend with regard to thunderstorms remains on track. High temperatures will remain above average through the week, but excessive heat will be quite limited. && .SHORT TERM... (Today through Wednesday) Issued at 113 AM MDT Tue Aug 8 2023 Another round of scattered to numerous showers and thunderstorms is expected over central and western parts of the forecast area this afternoon and evening as the center of high pressure aloft shifts eastward over the Gulf of Mexico, and an upper level trough crossing the central Rockies draws better monsoon moisture northeastward over NM. Convection should be isolated east of the central mountain chain until this evening, when scattered showers and thunderstorms will be carried onto the east central and southeast plains at speeds around 15-25 mph. With all the cloud cover and precipitation around, today's high temperatures should vary from a few degrees below normal across northwest areas to as much as 7 degrees above normal southeast. Locations near the CO border can also expected breezy conditions this afternoon, except for windy conditions in the mountains. The trough crossing the central Rockies will shift eastward over the Great Plains on Wednesday steering drier air over the northeast half of the forecast area. However, enough moisture looks to remain over west central and southwest areas for another round of scattered to numerous showers and thunderstorms in the afternoon and evening. With the drier air in place, high temperatures should climb a few degrees most places Wednesday. Wind speeds also look to weaken some in response the the upper trough shifting east of the Rockies, but it will still be gusty. && .LONG TERM... (Wednesday night through Monday) Issued at 113 AM MDT Tue Aug 8 2023 Strong northwest flow aloft over the Gulf of AK (positive Pacific North American Pattern or PNA) is forcing the monsoon high to join forces with the Bermuda high for a time during the latter half of this week. At the same time, a weak and baggy upper-level trough is moving ashore over southern CA. The southwest flow aloft between this trough and the monsoon high over the northwest Gulf of Mexico will allow for mid-level moisture to stream/seep in from the southwest on Thursday. The fly in the ointment, so to speak, is that the southwest flow aloft is strong enough (~50 kts @ 300hPa) to induce a lee side surface low over northeast NM Thursday afternoon. Downsloping west winds from the east slopes of the Sangre de Cristo mountains eastward will likely keep northeast NM breezy to locally windy and dry while scattered thunderstorms roam western and south-central NM. Monsoon high center begins to build back westward over central TX on Friday, with more of a stand-up moisture plume attempting to take shape over the southern half of NM. Surface low pressure over northeast NM may once again act to keep this sensitive area dry once again Friday afternoon. GFS and ECWMF agree that the monsoon high pumps up (597-598dam @ 500mb) over TX Saturday and Sunday, and a slightly better south to north moisture plume sets up for the weekend. NBM is trending cooler through the week as well with the lower elevations of Chaves county reaching heat advisory criteria most likely Friday. && .AVIATION... (18Z TAFS) Issued at 1129 AM MDT Tue Aug 8 2023 Showers and thunderstorms are already developing late this morning. Scattered to numerous storms will continue to expand across much of central and western NM through the aftn, with lesser coverage across eastern NM. Brief MVFR vsbys will be possible in heavy rain with the stronger storms. Downburst winds in excess of 40-45kt as well as small hail and localized areas of reduced visibility in blowing dust will also be possible this afternoon. Storms are expected to diminish in coverage and intensity late this evening. Less storm coverage is expected on Wednesday. && .FIRE WEATHER... Issued at 113 AM MDT Tue Aug 8 2023 Another round of scattered to numerous showers and thunderstorms are forecast over central and western areas this afternoon and evening, with isolated to scattered activity across the eastern plains. Although breezy to windy conditions will return to northwest areas, humidities now look to remain high enough to cancel the Fire Weather Watch that was in effect for this afternoon and evening. Locally critical fire weather conditions are still expected near the Four corners in the afternoon. Much drier air will filter over the northeast half of the forecast area on Wednesday cutting off convection there, while scattered to isolated showers and thunderstorms return to west central and southwest areas. Some thunderstorms will probably produce gusty winds with little or no rain from the northern Chuska Mountains to the Manzano Mountains Wednesday afternoon, but overall winds should weaken some across the northwest as the flow aloft relaxes a bit. A broad low pressure system will develop over the central and southern CA coast during the latter half of the week and through the weekend, even as the high pressure system over the Gulf moves gradually northwestward across TX, steering enough monsoon moisture northward over NM for mainly scattered showers and thunderstorms over the forecast area from day to day. The eastern plains will probably remain mostly dry until the weekend, when precipitation chances will increase there, too. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 90 53 91 60 / 20 20 0 5 Dulce........................... 85 47 86 48 / 30 20 0 5 Cuba............................ 83 53 85 55 / 60 40 5 5 Gallup.......................... 85 54 86 54 / 60 40 30 20 El Morro........................ 81 54 81 52 / 60 40 40 30 Grants.......................... 86 54 86 53 / 60 40 30 10 Quemado......................... 84 56 83 55 / 70 50 70 40 Magdalena....................... 86 61 85 61 / 60 40 50 20 Datil........................... 82 55 82 56 / 70 40 60 20 Reserve......................... 90 56 87 53 / 70 30 70 30 Glenwood........................ 94 63 92 63 / 50 30 60 30 Chama........................... 79 45 80 46 / 40 20 5 0 Los Alamos...................... 81 59 85 61 / 70 40 10 0 Pecos........................... 84 57 86 58 / 40 40 5 0 Cerro/Questa.................... 82 48 83 45 / 30 20 5 0 Red River....................... 76 44 77 43 / 30 20 5 0 Angel Fire...................... 76 39 78 35 / 30 20 5 0 Taos............................ 84 48 86 50 / 30 20 0 0 Mora............................ 81 55 83 51 / 40 20 5 0 Espanola........................ 88 57 92 55 / 50 30 0 0 Santa Fe........................ 84 59 87 60 / 50 40 5 0 Santa Fe Airport................ 86 56 89 58 / 40 40 0 0 Albuquerque Foothills........... 90 66 90 64 / 50 30 10 5 Albuquerque Heights............. 92 66 92 66 / 50 30 5 5 Albuquerque Valley.............. 94 63 94 62 / 50 30 5 5 Albuquerque West Mesa........... 91 64 93 64 / 50 30 5 0 Belen........................... 95 64 95 62 / 50 30 10 5 Bernalillo...................... 91 61 93 63 / 50 30 5 5 Bosque Farms.................... 94 59 94 60 / 50 30 10 5 Corrales........................ 92 63 93 64 / 50 30 5 0 Los Lunas....................... 94 61 94 62 / 50 30 10 5 Placitas........................ 89 62 90 62 / 50 30 5 0 Rio Rancho...................... 90 64 92 65 / 50 30 5 5 Socorro......................... 95 65 95 66 / 50 30 30 10 Sandia Park/Cedar Crest......... 84 59 85 60 / 50 30 10 0 Tijeras......................... 86 60 88 58 / 50 30 10 5 Edgewood........................ 87 58 88 56 / 40 30 5 0 Moriarty/Estancia............... 89 53 90 53 / 40 30 5 0 Clines Corners.................. 86 56 86 57 / 30 30 0 0 Mountainair..................... 88 60 89 58 / 40 30 10 5 Gran Quivira.................... 88 61 89 60 / 40 30 20 10 Carrizozo....................... 92 66 91 67 / 30 30 10 10 Ruidoso......................... 85 60 85 61 / 30 30 20 10 Capulin......................... 85 54 82 54 / 20 10 5 0 Raton........................... 87 54 87 54 / 20 10 0 0 Springer........................ 91 56 90 55 / 20 10 0 0 Las Vegas....................... 87 57 88 54 / 30 30 5 0 Clayton......................... 92 62 88 59 / 20 10 0 0 Roy............................. 90 61 91 57 / 20 10 5 0 Conchas......................... 98 67 97 62 / 20 20 0 0 Santa Rosa...................... 94 68 95 63 / 20 20 0 0 Tucumcari....................... 98 67 97 63 / 20 20 0 0 Clovis.......................... 98 68 97 65 / 10 30 0 5 Portales........................ 99 69 99 67 / 10 30 0 5 Fort Sumner..................... 98 69 99 66 / 20 20 0 0 Roswell......................... 103 73 104 73 / 20 30 0 5 Picacho......................... 95 68 95 67 / 20 20 10 5 Elk............................. 91 64 90 64 / 30 20 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...44 LONG TERM....33 AVIATION...34
Preliminary Local Storm Report
National Weather Service Albuquerque NM
823 AM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Gst 2 ESE Fort Sumner 34.47N 104.21W
08/07/2023 M66 MPH De Baca NM Mesonet
Mesonet station FTSN5 East Fort Sumner.
&&
34Preliminary Local Storm Report
National Weather Service Albuquerque NM
825 AM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Tstm Wnd Gst 7 E Tucumcari 35.18N 103.60W
08/07/2023 M58 MPH Quay NM ASOS
Outflow boundary. ASOS station KTCC
Tucumcari Muni Airport.
&&
34Special Weather Statement
National Weather Service Albuquerque NM
1241 PM MDT Tue Aug 8 2023
NMZ208-209-081915-
San Francisco River Valley-Southwest Mountains-
1241 PM MDT Tue Aug 8 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CATRON
COUNTY THROUGH 115 PM MDT...
At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aragon, or 16 miles northeast of Reserve, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aragon and Apache Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3402 10863 3392 10832 3391 10835 3389 10834
3369 10848 3386 10873
TIME...MOT...LOC 1841Z 299DEG 12KT 3391 10861
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Albuquerque NM
115 PM MDT Tue Aug 8 2023
NMZ208-209-081945-
San Francisco River Valley-Southwest Mountains-
115 PM MDT Tue Aug 8 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CATRON
COUNTY THROUGH 145 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm over
Apache Creek, or 10 miles northeast of Reserve, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aragon, Cruzville and Apache Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3401 10842 3381 10834 3379 10836 3377 10835
3376 10834 3371 10869 3388 10875
TIME...MOT...LOC 1914Z 252DEG 16KT 3382 10864
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Albuquerque NM
151 PM MDT Tue Aug 8 2023
NMZ212-214-215-082015-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Glorieta Mesa Including Glorieta Pass-
151 PM MDT Tue Aug 8 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SAN
MIGUEL AND EAST CENTRAL SANTA FE COUNTIES THROUGH 215 PM MDT...
At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tererro, or 15 miles east of Santa Fe, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pecos, Tererro, Canada De Los Alamos, Upper Colonias, Glorieta, Hyde
Memorial State Park and Rociada.
This includes the following highways...
Interstate 25 between Mile Markers 297 and 300.
State Road 63 between Mile Markers 5 and 23.
State Road 276 between Mile Markers 1 and 3.
State Road 283 near Mile Marker 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3560 10541 3559 10542 3557 10541 3555 10542
3557 10588 3569 10589 3569 10587 3571 10589
3575 10588 3585 10542
TIME...MOT...LOC 1951Z 264DEG 46KT 3568 10568
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe Albuquerque radar (KABX), 21 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Two rounds of thunderstorms produced heavy rain over the highlighted area that resulted in several reports of flash flooding impacts. Flash flooding forced debris over the roadway at the intersection Montgomery and Carlisle with rocks greater than 5 inches in diameter, and street flooding also observed at Moon and Menaul. High water rises were observed on area arroyos resulting in swift water rescue being deployed with two people able to self-rescue. I-40 westbound also saw two lanes close near San Pedro for emergency repairs. There was also 6 inches of standing water on the bridge over the Hahn Arroyo, with water also reaching the base of a pedestrian bridge over I-40 near San Mateo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106723, 1106725, 1106726, 1106731.